Heavy Snow, Hancock
- When
- December 15, 7:00 AM EST to 7:00 PM EST
- Where
- Hancock forecast zone
- Property damage
- $100,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 41.002, -83.666 (the zone’s center; the record gives no point)
An area of weak low pressure moved from southern Indiana into southwestern Ohio on December 15th. Snow associated with this low spread north along the Interstate 75 corridor during the morning hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
An area of weak low pressure moved from southern Indiana into southwestern Ohio on December 15th. Snow associated with this low spread north along the Interstate 75 corridor during the morning hours. Visibilities during the middle and late morning hours were less than one half mile at times. The snow tapered to flurries during the early evening hours after dumping around 6 inches of snow on most of Wood and Hancock Counties. Numerous accidents and significant travel delays were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 15, 6:45 AM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION. NATIONAL WEATHER SERVICE CLEVELAND OHIO 645 AM EST FRI DEC 15 2005 .AVIATION(12Z-12Z)... COLD FRONT MOVING ACROSS THE AREA EARLY THIS MORNING WITH GENERALLY LOW VFR CONDITIONS WITH FEW AREAS MVFR CIGS IN THE EAST. VIGOROUS SHORT WAVES MOVES THROUGH THIS AFTERNOON. EXPECT CIGS AND VSBYS TO LOWER TO MVFR LATE MORNING EARLY AFTERNOON WEST TO EAST ACROSS THE REGION. PERIOD OF ABOUT 4 HOURS WHERE VSBYS SHOULD OCNLY DROP TO ARND 2SM IN SNOW. EXPECTING AN INCH OR LESS OF ACCUMULATION. SNOW TAPERING OFF LATE AFTERNOON/EARLY EVENING AS SHORT WAVES MOVES THROUGH AND THEN GENERALLY MVFR CIGS OVERNIGHT...LINGERING SNOW SHOWERS EXTREME NORTHEAST WHERE LAKE EFFECT SNOW SHOWERS MAY DEVELOP. && .SHORT TERM(TODAY-SUN NIGHT)... WEAK COLD FRONT EXTENDING SOUTH FROM LOW PRESSURE SYS LOCATED OVER CENTRAL LAKE SUPERIOR WILL MOVE ACROSS THE FORECAST AREA THIS MORNING. VERY DRY SYS AND SHOULD ONLY PRODUCE A FEW FLURRIES. WITH THE COLDER AIR BEHIND THE FRONT MOVING ACROSS THE AREA WONT SEE MUCH TEMPERATURE CHANGE TODAY WITH TEMPERATURES HOVERING IN THE UPPER 20S TO LOWER 30S. SHORT WAVE CURRENTLY OVER IOWA WILL SWING ACROSS THE FORECAST AREA THIS AFTERNOON KICKING OFF SOME SNOW SHOWERS...BUT AS FAST AS ITS MOVING AND THE LIMITED MOISTURE DONT EXPECT MUCH ACCUMULATION. BASICALLY WENT LESS THAN AN INCH FOR ACCUMULATIONS OVER THE ENTIRE AREA. LOW PRESSURE OVER THE GREAT LAKES LIFTS INTO SOUTHERN QUEBEC OVERNIGHT AS HIGH PRESSURE MOVES INTO THE OHIO VALLEY. SHOULD BE DRY EVERYWHERE EXCEPT THE SNOWBELT. OVERNIGHT 850MB TEMPS DROP TO -12C SO SHOULD SEE SOME LAKE EFFECT SNOW SHOWERS DEVELOP...BUT WITH SW FLO BLO 925MB NOT A SIGNIFICANT EVENT FOR NE OH AND NW PA. BUT WINDS ABOVE 925 MB ARE FROM THE WEST WITH CLOUD TOPS NEAR 5,000 FT COULD SHOULD SEE SOME SNOW ACROSS THE NORTHERN PORTIONS OF THE SNOW BELT...BUT ACCUMULATIONS WILL BE VERY LIGHT. NEXT CHANCE FOR SNOW LATE IN THE WEEKEND AS AN UPPER LEVEL TROUGH SWINGS ACROSS THE LOWER LAKES. NAM AND GFS SHOW SAME TREND BUT THE GFS IS FASTER...MOVING IT ACROSS FORECAST AREA SUNDAY AFTERNOON WHILE NAM HOLDS IT OFF TIL SUNDAY NIGHT. DOESNT LOOK LIKE A BIG SNOW PRODUCER SO WILL JUST LEAVE CURRENT FORECAST OF CHC POPS SUNDAY AND SUNDAY NIGHT. && .EXTENDED(MON-THU)... NOT MANY CHANGES MADE TO THE EXTENDED AS LONGWAVE PATTERN BETWEEN GFS AND ECMWF AND GOING FORECAST FAIRLY SIMILAR. SO FROM PREVIOUS FORECAST...POLAR VORTEX AND JET STREAM DRIFT PRETTY FAR SOUTH THROUGH THE EXTENDED PERIOD. DIFFICULT TO FIND ANY MAJOR STORM SYSTEMS THAT WOULD AFFECT THE AREA. APPEARS THAT THE COLD AIR WILL GRADUALLY FILTER SOUTHEASTWARD THROUGH EARLY NEXT WEEK WITH THE SURFACE HIGH CENTERED OVER THE PLAINS STATES. BY WED THOUGH DIFFERENCES BETWEEN THE GFS/ECMWF WITH THE GFS ROTATING ENERGY AROUND MAIN VORTEX TOWARD THE GREAT LAKES. THIS WOULD AFFECT THE WEATHER FOR THU. THEREFORE IN PREVIOUS DAYS HAVE LOW CHC CLIMO POPS...INCREASING IT TO CHC POPS FOR THU. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. && SHORT TERM...DJB LONG TERM...OUDEMAN AVIATION...WCR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 539 AM EST THU DEC 15 2005 OHZ003-006>009-017>019-027>029-036-037-161045- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-HANCOCK-SENECA-HURON-WYANDOT- CRAWFORD-RICHLAND-MARION-MORROW- 539 AM EST THU DEC 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL OHIO AND NORTHWEST OHIO. .DAY ONE...SNOW WILL DEVELOP TODAY WITH 3 TO 7 INCHES OF SNOW POSSIBLE BEFORE TAPERING TO FLURRIES LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT ANTICIPATED. OHZ010>014-020>023-030>033-038-047-089-PAZ001>003-161045- LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT- PORTAGE-TRUMBULL-ASHLAND-WAYNE-STARK-MAHONING-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD- 539 AM EST THU DEC 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...SNOW...SLEET AND FREEZING RAIN WILL SPREAD ACROSS NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA TODAY. A TENTH TO MORE THAN A QUARTER OF AN INCH OF ICE IS POSSIBLE ACROSS THE SNOWBELT AREA IN EXTREME NORTHEAST OHIO AND NORTHWESTPENNSYLVANIAA TODAY INTO TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483467, 5483468.